Alert archive / Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 19, NWS Wakefield, VA
NWS Wakefield, VA issued this flash flood warning at Aug 9, 2003, 6:15 PM EDT for Mecklenburg County, Virginia. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2003, 6:15 PM EDT (22:15 UTC)
- Expired
- Aug 9, 2003, 7:45 PM EDT
- In force
- 90 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
County Mecklenburg County, VA
The radar
The Raleigh/Durham radar (KRAX), 116 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.3 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 678 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 515 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KAKQ 092220 FFWAKQ VAC117-092350- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 615 PM EDT SAT AUG 9 2003 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... MECKLENBURG COUNTY IN SOUTH CENTRAL VIRGINIA * UNTIL 745 PM EDT * AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF SOUTH HILL TO 9 MILES SOUTHEAST OF VIRGILINA...NEARLY STATIONARY. DOPPLER RADAR ESTIMATED 3 TO 4 INCHES OF RAIN HAD ALREADY FALLEN IN THE WARNED AREA...WITH SOME FLOODING ALREADY REPORTED NEAR CHASE CITY. * SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...SOUTH HILL...EXIT 15 ALONG I 85...CLARKSVILLE AND BOYDTON. STAY AWAY FROM DRAINAGE DITCHES, STORM SEWERS, OR STREAMS, AS THEY CAN BECOME DEADLY TORRENTS AFTER HEAVY RAIN. LAT...LON 3683 7826 3651 7873 3651 7839 3683 7789 $$ REILLY
3 follow-up statements
000
WGUS71 KAKQ 092309
FFSAKQ
VAC117-092345-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
710 PM EDT SAT AUG 9 2003
...A FLASH FLOOD WARNING CONTINUES UNTIL 730 PM EDT FOR
MECKLENBURG COUNTY...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT HEAVY RAIN WAS
STILL FALLING OVER THE WARNED AREA. THE HEAVIEST RAIN WAS LOCATED
NEAR SKIPWITH AND BOYDTON...AS WELL AS CLARKSVILLE AND BUFFALO
JUNCTION...WHERE RADAR ESTIMATED RAINFALL RATES STILL EXCEEDED AN
INCH AN HOUR.
THE HEAVY RAINFALL WAS CAUSING FLOODING IN THE CHASE CITY AREA...AND
OTHER LOCATIONS WITHIN THE COUNTY...PARTICULARLY THOSE MENTIONED
ABOVE...WILL LIKELY EXPERIENCE HIGH WATER OR FLOODING AS THE RAIN
CONTINUES.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED.
$$
REILLY
&&
LAT...LON 3686 7839 3663 7840 3655 7861 3653 7812
3662 7806 3683 7806000
WGUS71 KAKQ 092321 CCA
FFSAKQ
VAC117-092345-
FLASH FLOOD STATEMENT...CORRECTED EXPIRATION TIME OF WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
710 PM EDT SAT AUG 9 2003
...A FLASH FLOOD WARNING CONTINUES UNTIL 745 PM EDT FOR
MECKLENBURG COUNTY...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT HEAVY RAIN WAS
STILL FALLING OVER THE WARNED AREA. THE HEAVIEST RAIN WAS LOCATED
NEAR SKIPWITH AND BOYDTON...AS WELL AS CLARKSVILLE AND BUFFALO
JUNCTION...WHERE RADAR ESTIMATED RAINFALL RATES STILL EXCEEDED AN
INCH AN HOUR.
THE HEAVY RAINFALL WAS CAUSING FLOODING IN THE CHASE CITY AREA...AND
OTHER LOCATIONS WITHIN THE COUNTY...PARTICULARLY THOSE MENTIONED
ABOVE...WILL LIKELY EXPERIENCE HIGH WATER OR FLOODING AS THE RAIN
CONTINUES.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED.
$$
REILLY
&&
LAT...LON 3686 7839 3663 7840 3655 7861 3653 7812
3662 7806 3683 7806000 WGUS71 KAKQ 092349 FFSAKQ VAC117-100015- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 745 PM EDT SAT AUG 9 2003 ...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR MECKLENBURG HAS EXPIRED AS OF 745 PM EDT... AS OF 745 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT RAINFALL RATES HAD DECREASED SIGNIFICANTLY OVER THE PAST 30 MINUTES...REDUCING THE THREAT OF ADDITIONAL FLASH FLOODING. IN THE LAST HALF HOUR...ROAD CLOSURES WERE REPORTED IN NELSON AND BUFFALO JUNCTION IN MECKLENBURG COUNTY. THE HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLASH FLOOD THREAT. EVEN THOUGH STREAMS AND CREEKS WERE RECEDING... SOME ROADWAYS STILL MAY BE COVERED WITH WATER. MOTORISTS ARE ADVISED TO AVOID DRIVING THROUGH FLOODED ROADWAYS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. $$ REILLY && LAT...LON 3682 7850 3656 7861 3657 7812 3680 7822
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 2:40 PM EDT, 3 hours 35 minutes earlier.
Area forecast discussion, Aug 9, 2:40 PM EDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 240 PM EDT SAT AUG 9 2003 ERN TROF REMAINS LOCKED IN PLACE THRU MID WEEK. WHAT ONCE LOOKED LIKE A CHANGE TOWARDS DRIER WX ACROSS RGN BY LATE NXT WEEK MAY BE IN QUESTION...MORE ON THIS LATER. WILL CONT TO SEE MORE S/WS ROUNDING BASE OF LONG WAVE TROF THRU MON. THUS...WILL CONT WITH A PERSISTANCE FCST...EVEN THOUGH THERE WILL BE LULLS IN PCPN COVERAGE. WILL KEEP CHC POPS IN...THNKG THE WDSPRD COVERAGE CRNTLY ON RADAR SHIFTS N. WITH EACH S/W WILL COME THE PTNTL FOR FRICTIONAL CONVERGENCE BTWN WATER/LAND AREAS...THUS CONTINUING WATERSPOUT CHCS. HIGHS IN THE 80S...LOWS 70-75. PCPN BECOMES MORE DIURNAL TUE AND HAVE ADDED CHC POPS IN FOR WED AS APPRCHG BNDRY BEGINS TO SLOW. FCST THEN BECOMES UNCERTAIN BY LATE WEEK. VA/NC RGN HAS QUICKLY BECOME THE GRAVEYARD OF FRONTS THIS SUMMER...AND NEXT WEEK MAY VERY WELL CONT THIS TREND. ADD WHAT CUD BE AN INTERESTING SYSTM APPRCHG THE SE US COAST FROM BAHAMAS BY FRI. INITIAL THOUGHTS WERE TO ADD CHC POPS IN FOR THU...BUT AFTR VIEWING SURROUNDING GRIDS...DECIDED TO KEEP IT DRY FOR NOW THINKING WRN XTNSN OF BERMUDA HIGH BUILDS IN. AVN...TSTRMS IN FCST THRU EVE HRS ALONG WITH MVFR TO PSBL IFR CNDTNS LATE TONITE DUE TO LOW CIGS & FOG. CWF...NO FLAGS XPCTD. PERSISTANCE CONTS AS S-SW WNDS CONT ALONG WITH SEAS BLO 5 FT. FCSTID = 44 .AKQ... .MD...NONE. .NC...NONE. .VA...NONE.
Hazardous weather outlook, Aug 9, 5:30 AM EDT, 12 hours 45 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-091600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 530 AM EDT SAT AUG 09 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY SHOWERS AND THUNDERSTORMS WILL BRING POCKETS OF HEAVY RAIN ACROSS PORTIONS OF THE REGION TODAY AND THIS EVENING...POSSIBLY RESULTING IN LOCALIZED FLOODING NEAR SMALL STREAMS AND IN POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): WEATHER.NOAA.GOV/AKQ. GINGRICH
In the hours before
Special weather statement, Aug 9, 3:29 PM EDT, 2 hours 46 minutes before
VAZ065-066-092000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 329 PM EDT SAT AUG 9 2003 ...STRONG THUNDERSTORM MOVING INTO NORTHWEST MECKLENBURG AND SOUTHWEST LUNENBURG COUNTIES... AT 329 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTHWEST OF CHASE CITY...MOVING NORTHEAST AT 10 MPH. THE STRONG THUNDERSTORM WILL BE NEAR FINNEYWOOD AT 340 PM EDT...FORT MITCHELL AT 345 PM EDT...PLANTERSVILLE...AND KELLS CORNER AT 355 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE REHOBOTH. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. REILLY && LAT...LON 3691 7868 3675 7858 3686 7824 3707 7837
Local storm report, Aug 9, 5:44 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0544 PM EDT SAT AUG 09 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0532 PM 5 SW REHOBOTH VA FLASH FLOOD
08/09/03 LUNENBURG SOUTH MEHERRIN RIVER
FLOWING OVER ROUTE 49 NEAR
MECKLENBURG COUNTY LINE.
ROAD WASH OUT.
REILLYThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 4:38 PM EDT | Flash Flood Warning | AKQ | Lunenburg, Mecklenburg | 97 min |
Nearby
Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.